Drinking grapefruit juice while taking calcium channel blockers can lead to low
blood pressure, increased
heart rate, dizziness, flushing and headaches.
Whether or not you can drink grapefruit juice without experiencing these effects depends very much upon you as an individual. One person might be affected in a very different way to another, even though they are on the same
dose of calcium channel blockers and drinking the same amount of grapefruit juice.
The reaction depends not only on the
dose and on the individual, but also on whether you are a regular, long-term grapefruit juice drinker.
As a general rule, if you have been drinking grapefruit juice regularly and have had no ill effects than it is considered safe to drink grapefruit juice. On the other hand, if you don't usually drink grapefruit juice, and suddenly develop a taste for it, it is advised that you don't start drinking it regularly.
If you are taking diltiazem or amlodipine, you are unlikely to experience ill effects if you drink grapefruit juice.
Grapefruit juice is likely to increase the levels of isradipine, lacidipine, lercanidipine, nifedipine and verapamil in your
blood. If you are taking these calcium channel blockers, you may not have any ill effects. But, because there is a chance that you will, it is advised that you do not drink grapefruit juice.
If you are taking felodipine, nicardipine, nimodipine, or nisoldipine you should avoid drinking grapefruit juice altogether. You should stop drinking grapefruit juice three days before therapy starts.
NOTICE: The information provided on this site is not a substitute for professional medical advice,
diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your
physician or other qualified health provider because of something you have read on Wellsphere.
If you have a medical emergency, call your doctor or 911 immediately.